Volume 10, issue 3 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 23
Issue 4, 1621–2164
Issue 3, 1085–1619
Issue 2, 541–1084
Issue 1, 1–540

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Other MSP Journals
Asymptotic geometry of the mapping class group and Teichmüller space

Jason A Behrstock

Geometry & Topology 10 (2006) 1523–1578
Bibliography
1 J Anderson, J Aramayona, K Shackleton, A simple criterion for non-relative hyperbolicity and one-endedness of groups arXiv:math.GT/0504271
2 J Aramayona, The Weil-Petersson geometry of the five-times punctured sphere, PhD thesis, University of Southampton (2004))
3 J Behrstock, Asymptotic geometry of the mapping class group and Teichmüller space, PhD thesis, SUNY at Stony Brook (2004))
4 J Behrstock, C Druţu, L Mosher, Thick metric spaces, relative hyperbolicity, and quasi-isometric rigidity arXiv:math.GT/0512592
5 J Behrstock, D Margalit, Curve complexes and finite index subgroups of mapping class groups, Geom. Dedicata 118 (2006) 71 MR2239449
6 J Behrstock, Y N Minsky, Dimension and rank for mapping class groups arXiv:math.GT/0512352
7 M Bestvina, K Fujiwara, Bounded cohomology of subgroups of mapping class groups, Geom. Topol. 6 (2002) 69 MR1914565
8 J S Birman, A Lubotzky, J McCarthy, Abelian and solvable subgroups of the mapping class groups, Duke Math. J. 50 (1983) 1107 MR726319
9 B H Bowditch, Intersection numbers and the hyperbolicity of the curve complex
10 B H Bowditch, Relatively hyperbolic groups
11 B H Bowditch, Tight geodesics in the curve complex
12 M R Bridson, Asymptotic cones and polynomial isoperimetric inequalities, Topology 38 (1999) 543 MR1670404
13 M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grundlehren series 319, Springer (1999) MR1744486
14 J F Brock, The Weil–Petersson metric and volumes of 3–dimensional hyperbolic convex cores, J. Amer. Math. Soc. 16 (2003) 495 MR1969203
15 J F Brock, R Canary, Y N Minsky, The classification of Kleinian surface groups II: The ending lamination conjecture arXiv:math.GT/0412006
16 J F Brock, B Farb, Curvature and rank of Teichmüller space, Amer. J. Math. 128 (2006) 1
17 J Burillo, Dimension and fundamental groups of asymptotic cones, J. London Math. Soc. $(2)$ 59 (1999) 557 MR1709665
18 C Druţu, Quasi-isometry invariants and asymptotic cones, Internat. J. Algebra Comput. 12 (2002) 99 MR1902363
19 C Druţu, M Sapir, Tree-graded spaces and asymptotic cones of groups, Topology 44 (2005) 959 MR2153979
20 B Farb, Relatively hyperbolic groups, Geom. Funct. Anal. 8 (1998) 810 MR1650094
21 É Ghys, P de la Harpe, Infinite groups as geometric objects (after Gromov), from: "Ergodic theory, symbolic dynamics, and hyperbolic spaces (Trieste, 1989)", Oxford Sci. Publ., Oxford Univ. Press (1991) 299 MR1130180
22 M Gromov, Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. (1981) 53 MR623534
23 M Gromov, Hyperbolic groups, from: "Essays in group theory", Math. Sci. Res. Inst. Publ. 8, Springer (1987) 75 MR919829
24 M Gromov, Asymptotic invariants of infinite groups, from: "Geometric group theory, Vol. 2 (Sussex, 1991)", London Math. Soc. Lecture Note Ser. 182, Cambridge Univ. Press (1993) 1 MR1253544
25 U Hamenstädt, Geometry of the mapping class groups III: Geometric rank arXiv:math.GT/0512429
26 J L Harer, The virtual cohomological dimension of the mapping class group of an orientable surface, Invent. Math. 84 (1986) 157 MR830043
27 W J Harvey, Boundary structure of the modular group, from: "Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978)", Ann. of Math. Stud. 97, Princeton Univ. Press (1981) 245 MR624817
28 A Hatcher, Pants decompositions of surfaces
29 J Hempel, 3–manifolds as viewed from the curve complex, Topology 40 (2001) 631 MR1838999
30 Z Huang, Asymptotic flatness of the Weil–Petersson metric on Teichmüller space, Geom. Dedicata 110 (2005) 81 MR2136021
31 Y Imayoshi, M Taniguchi, An introduction to Teichmüller spaces, Springer (1992) MR1215481
32 E Irmak, Superinjective simplicial maps of complexes of curves and injective homomorphisms of subgroups of mapping class groups, Topology 43 (2004) 513 MR2041629
33 N V Ivanov, Mapping class groups, from: "Handbook of geometric topology", North-Holland (2002) 523 MR1886678
34 M Kapovich, Lectures on the Geometric Group Theory (2003)
35 M Kapovich, B Kleiner, B Leeb, Quasi-isometries and the de Rham decomposition, Topology 37 (1998) 1193 MR1632904
36 M Kapovich, B Leeb, Quasi-isometries preserve the geometric decomposition of Haken manifolds, Invent. Math. 128 (1997) 393 MR1440310
37 B Kleiner, personal communcation
38 B Kleiner, B Leeb, Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Inst. Hautes Études Sci. Publ. Math. (1997) MR1608566
39 L Kramer, S Shelah, K Tent, S Thomas, Asymptotic cones of finitely presented groups, Adv. Math. 193 (2005) 142 MR2132762
40 D Margalit, Automorphisms of the pants complex, Duke Math. J. 121 (2004) 457 MR2040283
41 H A Masur, Y N Minsky, Geometry of the complex of curves I: Hyperbolicity, Invent. Math. 138 (1999) 103 MR1714338
42 H A Masur, Y N Minsky, Geometry of the complex of curves II: Hierarchical structure, Geom. Funct. Anal. 10 (2000) 902 MR1791145
43 J C Mayer, L G Oversteegen, A topological characterization of $\mathbb{R}$–trees, Trans. Amer. Math. Soc. 320 (1990) 395 MR961626
44 Y N Minsky, The classification of Kleinian surface groups I: models and bounds arXiv:math.GT/0302208
45 Y N Minsky, Quasi-projections in Teichmüller space, J. Reine Angew. Math. 473 (1996) 121 MR1390685
46 L Mosher, Homology and dynamics in quasi-isometric rigidity of once-punctured mapping class groups arXiv:math.GR/0308065
47 L Mosher, Mapping class groups are automatic, Ann. of Math. $(2)$ 142 (1995) 303 MR1343324
48 D V Osin, Relatively hyperbolic groups: intrinsic geometry, algebraic properties, and algorithmic problems, Mem. Amer. Math. Soc. 179 (2006) MR2182268
49 P Papasoglu, On the asymptotic cone of groups satisfying a quadratic isoperimetric inequality, J. Differential Geom. 44 (1996) 789 MR1438192
50 T R Riley, Higher connectedness of asymptotic cones, Topology 42 (2003) 1289 MR1981358
51 A Szczepański, Relatively hyperbolic groups, Michigan Math. J. 45 (1998) 611 MR1653287
52 W P Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. $($N.S.$)$ 19 (1988) 417 MR956596
53 L van den Dries, A J Wilkie, Gromov's theorem on groups of polynomial growth and elementary logic, J. Algebra 89 (1984) 349 MR751150
54 S A Wolpert, Geometry of the Weil–Petersson completion of Teichmüller space, from: "Surveys in differential geometry, Vol. VIII (Boston, 2002)", Surv. Differ. Geom., VIII, Int. Press, Somerville, MA (2003) 357 MR2039996